GENERAL SYNOD

The Living in Love and Faith Project and the Pastoral Advisory Group Saturday Seminars, Workshop and Bible Study

Summary

This paper sets out the arrangements for the Seminars, Bible Study and Workshop taking place around York University Campus for General Synod members on the afternoon of Saturday 6th July 2019.

It indicates the topics that will be presented and discussed, including how General Synod members will be invited to participate.

The programme

There will be three seminars and a reflective Bible Study relating to the work of the *Living* in Love and Faith (LLF) project. There will be one workshop relating to the *Pastoral* Principles produced by the Pastoral Advisory Group (PAG).

1. The LLF Seminars

Each seminar will include a short presentation and structured, interactive teaching and learning activities led by members of the *Living in Love and* Faith working groups. They will invite participants to work in small groups to engage with some of the LLF draft resources as well as having an opportunity to feedback in plenary. The questions under each seminar title below illustrate the kinds of topics that will be explored in the seminar.

LLF Seminar 1: 'Where are we?'

How have sexual practices, sexuality, gender and sexual identities, family and procreation been affected by social and cultural shifts? by the sciences and technology? What wisdom has religion and the Church to offer? How has marriage changed over the years? What is its place in society today?

LLF Seminar 2: 'Who are we?'

How does the Christian story about creation, fall and redemption relate to questions within the church and wider society about identity, sexuality and marriage? How are our sexual relationships, sexuality and gender identity related to our creation in the image of God? What might Christian doctrine say about contemporary concerns around diversity, dignity and inclusion? And how does sharing in Christ's victory over sin and death in the life of the church change our approach to relationships, sexual activity, marriage and family life?

LLF Seminar 3: 'How do we hear God?'

How does God speak in Scripture? How does God speak through the Church – through its present life and through the whole history of its existence? Can the teaching of the Church change and develop? How does God speak in and through creation, of which we are a part? How does God speak through people's consciences or convictions formed by their faith and experience? Why do we seem to hear God differently?

The LLF Bible Study: Encounters on the way

General Synod members will be offered a variety of resources to guide them along a reflective journey that relates to matters of human identity, sexuality, relationships and marriage. On the way they will be invited to explore a series of encounters: encounters with individuals through their stories; with themselves through their own responses to these; and with Christ through the prayerful listening to and study of Scripture.

2. PAG Workshop: Pastoral Principles

The Pastoral Advisory Group has produced a revised version of the *Pastoral Principles for Living Well Together*. General Synod members will be invited to join a small group to explore the Principles in the context of the life and work of General Synod: how might one or more of the 'pervading evils' be at work in General Synod? How might they be diminishing the quality of relationships among members?

Practical arrangements

Each of the 3 different *Living in Love and Faith* seminars, the *Living in Love and Faith* Bible Study and the *Pastoral Principles* workshop will be run three times. This means Synod members choose 3 out of the 5 options to attend. Seating may be limited in some seminars and will be allocated on a first-come first-served basis.

In addition, the *Living in Love and Faith* Bible Study will be available for General Synod members to participate in informally outside of the Synod Agenda on Saturday and Sunday evenings.

The timings for each of the sessions are as follows:

2.30 – 3.45 p.m.	Seminars, Bible Study and workshop run for the first time	
3.45 – 4.00 p.m.	Members have 15 minutes to switch between seminars	
4.00 – 5.15 p.m.	Seminars, Bible Study and workshop run for a second time	
5.15 – 5.30 p.m.	Members have 15 minutes to switch between seminars	
5.30 – 6.45 p.m.	Seminars, Bible Study and workshop run for a third time	

The locations for the seminars are as follows:

LLF Seminar 1:	Where are we?	Derwent D/L/047
LLF Seminar 2:	Who are we?	Derwent D/L/002
LLF Seminar 3:	How do we hear God?	Exhibition Centre P/T005A
LLF Bible Study:	Encounters on the way	Exhibition Centre P/T005
PAG Workshop:	Pastoral Principles (2 rooms)	Spring Lane 1 and 2